Alert archive / Tennessee / Flash Flood Warnings in 2014
Flash Flood Warning 119, NWS Memphis, TN
NWS Memphis, TN issued this flash flood warning at Aug 17, 2014, 3:01 PM CDT for Benton County, Carroll County, Henry County, Tennessee. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2014, 3:01 PM CDT (20:01 UTC)
- Expired
- Aug 17, 2014, 6:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Benton County, TN, Carroll County, TN, Henry County, TN
The radar
The Ft Campbell radar (KHPX), 107 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 3:58 PM CDT | FLASH FLOOD | Hollow Rock, TN | BRUCETON FIRE DEPARTMENT STATION IS FLOODED DUE TO HEAVY RAIN. |
| Aug 17, 4:05 PM CDT | FLASH FLOOD | Hollow Rock, TN | INTERSECTIONS OF HWY 641 AND MILL STREET AND HWY 641 AND MAIN STREET ARE IMPASSABLE DUE TO WATER ON ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 57 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.0 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 461 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.6
The text
As transmitted, in the capitals the NWS used until 2016.
335 WGUS54 KMEG 172001 FFWMEG TNC005-017-079-172300- /O.NEW.KMEG.FF.W.0119.140817T2001Z-140817T2300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 301 PM CDT SUN AUG 17 2014 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN BENTON COUNTY IN TENNESSEE... NORTHEASTERN CARROLL COUNTY IN NORTHWEST TENNESSEE... SOUTHERN HENRY COUNTY IN NORTHWEST TENNESSEE... * UNTIL 600 PM CDT * AT 301 PM CDT...DOPPLER RADAR ESTIMATES 2 TO 4 INCHES OF RAINFALL HAS OCCURRED OVER THE PAST 2 HOURS. SHOWERS AND THUNDERSTORMS WILL PRODUCE AN ADDITIONAL 1 TO 3 INCHES OF RAIN OVER THE NEXT 3 HOURS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUNTINGDON...MCKENZIE...PARIS AND CAMDEN. THIS WARNING INCLUDES THE FOLLOWING LOW WATER CROSSINGS BURNSIDE CREEK AT BETHEL CHURCH ROAD...BURNSIDE CREEK AT FLATWOODS ROAD AND CYPRESS CREEK AT OLD HIGHWAY 70. PRECAUTIONARY/PREPAREDNESS ACTIONS... .MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT FLASH FLOODING ONLY...CALL 1 800 4 3 2 0 8 7 5. && LAT...LON 3599 8802 3598 8855 3636 8851 3633 8796 $$
2 follow-up statements
956
WGUS74 KMEG 172128
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
428 PM CDT SUN AUG 17 2014
TNC079-172135-
/O.CAN.KMEG.FF.W.0119.000000T0000Z-140817T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HENRY TN-
428 PM CDT SUN AUG 17 2014
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHERN HENRY
COUNTY...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN CANCELLED.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3611 8800 3599 8802 3598 8855 3615 8853
3614 8822 3612 8821 3615 8818 3616 8799
3612 8799
$$
TNC005-017-172300-
/O.CON.KMEG.FF.W.0119.000000T0000Z-140817T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BENTON TN-CARROLL TN-
428 PM CDT SUN AUG 17 2014
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
NORTHEASTERN CARROLL AND CENTRAL BENTON COUNTIES...
AT 425 PM CDT...DOPPLER RADAR ESTIMATES 3 TO 4 INCHES OF RAINFALL HAS
OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL PRODUCE
AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT HOUR.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HUNTINGDON...
MCKENZIE AND CAMDEN.
THIS WARNING INCLUDES THE FOLLOWING LOW WATER CROSSINGS BURNSIDE
CREEK AT BETHEL CHURCH ROAD...BURNSIDE CREEK AT FLATWOODS ROAD AND
CYPRESS CREEK AT OLD HIGHWAY 70.
THE BRUCETON FIRE DEPARTMENT WAS REPORTED FLOODED AT 358 PM CDT AND
SEVERAL STREETS WERE FLOODED IN HOLLOW ROCK AS OF 405 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
.MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE
INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE
USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
&&
LAT...LON 3611 8800 3599 8802 3598 8855 3615 8853
3614 8822 3612 8821 3615 8818 3616 8799
3612 8799
$$491
WGUS74 KMEG 172301
FFSMEG
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
601 PM CDT SUN AUG 17 2014
TNC005-017-172311-
/O.EXP.KMEG.FF.W.0119.000000T0000Z-140817T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BENTON TN-CARROLL TN-
601 PM CDT SUN AUG 17 2014
...THE FLASH FLOOD WARNING HAS EXPIRED FOR NORTHEASTERN CARROLL AND
CENTRAL BENTON COUNTIES...
THE HEAVY RAINFALL WHICH PROMPTED THE WARNING HAS DIMINISHED ACROSS
THE WARNED AREA. THUS THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO
EXPIRE.
.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.
LAT...LON 3611 8800 3599 8802 3598 8855 3615 8853
3614 8822 3612 8821 3615 8818 3616 8799
3612 8799
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 2:56 PM CDT, 5 minutes earlier.
Area forecast discussion, Aug 17, 2:56 PM CDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 256 PM CDT SUN AUG 17 2014 .DISCUSSION... SKIES ARE CLOUDY OVER PORTIONS OF NORTH MISSISSIPPI AS WELL AS NORTHERN SECTIONS OF WEST TENNESSEE WITH MOSTLY SUNNY SKIES ACROSS THE REMAINDER OF THE FORECAST AREA. TEMPERATURES VARY QUITE A BIT DUE TO EARLIER THUNDERSTORM ACTIVITY AND RANGE FROM THE LOWER 70S TO MID 90S. ALL OF THE THUNDERSTORM ACTIVITY THAT WAS IN NORTH MISSISSIPPI HAS MOVED EAST OR DISSIPATED WITH ADDITIONAL THUNDERSTORMS NOW MOVING ACROSS NORTHERN SECTIONS OF THE FORECAST AREA. A COLD FRONT DROPPING SOUTH INTO EXTREME NORTHERN ARKANSAS THIS AFTERNOON. THIS FRONT WILL MOVE A LITTLE FURTHER SOUTH TONIGHT BEFORE STALLING OUT. AS A RESULT MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP TONIGHT AHEAD OF THE FRONT AND MOVE ACROSS THE FORECAST AREA. SOME OF THE THUNDERSTORMS COULD PRODUCE SOME LOCALLY HEAVY RAINFALL. ON MONDAY THE FRONT WILL START MOVING NORTH AS A WARM FRONT BUT WILL REMAIN CLOSE ENOUGH TO THE FORECAST AREA FOR MORE THUNDERSTORMS TO DEVELOP DURING THE DAY. TEMPERATURES MAY BE A COUPLE OF DEGREES COOLER THAN TODAY DEPENDING ON CLOUD COVER WITH HIGHS EXPECTED TO BE AROUND 90. ON MONDAY NIGHT...AN UPPER LEVEL DISTURBANCE IS EXPECTED TO MOVE ACROSS CENTRAL MISSISSIPPI WHICH MAY TRIGGER SOME THUNDERSTORM ACTIVITY WITH THE BEST CHANCE OF RAIN OVER PORTIONS OF NORTHEAST MISSISSIPPI. ON TUESDAY...AS THE WARM FRONT CONTINUES TO MOVE SLOWLY NORTH AWAY FROM THE REGION THE CHANCE OF THUNDERSTORMS WILL BE LESS. TEMPERATURES WILL START TO BECOME RATHER WARM WITH HIGHS IN THE LOW TO MID 90S. THE WARM FRONT WILL STALL OUT OVER THE OHIO VALLEY TUESDAY NIGHT AND WEDNESDAY LEAVING A SLIGHT CHANCE OF THUNDERSTORMS FOR THE REGION DURING THIS TIME. BY WEDNESDAY NIGHT...THE FRONT WILL BE FAR ENOUGH AWAY FROM THE REGION THAT THE THREAT OF RAIN SHOULD END. ON THURSDAY...AN UPPER LEVEL RIDGE WILL START TO BUILD INTO THE SOUTHERN U.S. AND WILL REMAIN IN PLACE FOR THE REMAINDER OF THE FORECAST PERIOD. AS A RESULT...DRY WEATHER WILL BE FOUND FROM THURSDAY THROUGH SATURDAY NIGHT. TEMPERATURES WILL RATHER HOT DURING THIS PERIOD WITH HIGHS THURSDAY THROUGH SATURDAY IN THE MID TO UPPER 90S. ON SUNDAY...A NEW COLD FRONT WILL MOVING INTO THE CENTRAL AND SOUTHERN PLAINS SO SOME THUNDERSTORMS COULD MOVE INTO THE REGION AHEAD OF THIS FRONT. ARS && .AVIATION... 18Z TAF CYCLE (17/18Z-18/18Z) VFR CONDITIONS WITH PREVAIL DURING THE PERIOD BUT CONDITIONS LOWERING IN SHOWERS AND THUNDERSTORMS. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING...THEN DEVELOPING AGAIN AROUND KMEM...KMKL...AND KTUP AFTER 18/16Z. PUT IN A TEMP GROUP FOR -SHRA AT KTUP UNTIL 17/19Z. FOR NOW CONTINUED WITH MENTION OF VCTS AT THE TAF SITES SINCE CAN NOT DEFINE TIMING WELL ENOUGH ATTM FOR A TEMPO GROUP FOR TSRA. WILL AMEND AS NECESSARY. WINDS THIS AFTERNOON SW-W 10-12 KTS WITH GUSTS NEAR 18 KTS. WINDS TONIGHT SW 5-7 KTS. WINDS MONDAY MORNING SW-W 8-10 KTS. JCL && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Aug 17, 4:43 AM CDT, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 443 AM CDT SUN AUG 17 2014 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-181145- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 443 AM CDT SUN AUG 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MID SOUTH TODAY. THE HIGHEST POTENTIAL FOR STRONG TO SEVERE STORMS WILL BE ACROSS NORTHERN PORTIONS OF THE MID SOUTH. THE PRIMARY THREATS WILL BE LOCALIZED DAMAGING WINDS ALONG WITH HEAVY RAINFALL AND LOCALIZED FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE NORTHERN PORTIONS OF THE MID SOUTH TODAY. JLH
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 2:51 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll | 39 min |
| Aug 17, 2:58 PM CDT | Tornado Warning | MEG | Benton | 15 min |
| Aug 17, 3:30 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll | 45 min |
| Aug 17, 4:18 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Gibson, Weakley | 42 min |
| Aug 17, 4:23 PM CDT | Flash Flood Warning | MEG | Carroll, Gibson, Weakley | 2 hr |
| Aug 17, 5:47 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Gibson, Madison | 31 min |
| Aug 17, 6:27 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Fayette, Hardeman, Haywood | 48 min |
| Aug 17, 6:28 PM CDT | Severe Thunderstorm Warning | MEG | Madison | 19 min |
| Aug 17, 6:30 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale | 45 min |
| Aug 17, 6:34 PM CDT | Flash Flood Warning | MEG | Crockett, Dyer, Gibson, Haywood, Lauderdale, Madison | 116 min |
Nearby
Flash Flood Warnings in Tennessee, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.